Erectile Dysfunction (ED) is a common condition which mostly affects older men. ED is age related, with estimates showing that up to 50% of men in the 40 – 70 age range will experience ED to some degree. Erectile dysfunction (ED) is the inability to get and maintain an erection that is sufficient for satisfactory sexual intercourse. The inability to achieve and maintain an erection caused by an insufficient blood flow to the penis due to narrowing or restriction of blood vessels or damage to nerves that help stimulate blood flow.
If it persists for more than a couple of weeks, a visit to the GP for assessment is essential as the condition can be an indicator of perhaps a more serious underlying health problem (eg. heart disease, diabetes).
Causes of ED can be either physical or psychological, or a combination of both (as is the case with Diabetes). Certain medications, prescribed to treat other conditions can, in some cases, cause ED.
Even men that are “physically healthy” can suffer from ED. When this is the case it is most likely related to a range of negative feelings and emotional issues that are preventing the “trigger” message being sent from the brain when needed. At a higher emotional level, those suffering with depression or anxiety are increasingly likely to experience ED.
An erection starts with a message from the brain, however with psychological disorders and general emotional issues, the chemicals in the brain are unbalanced, so, if the right levels of chemicals are not there when the message comes, the result is erectile failure.
The causes could include:
- Self esteem issues
- Sexual Performance issues
- Relationship problems or perhaps a new relationship
- Condition related stress (eg. Diabetes)
- Past sexual history or relationships,
- Negative feelings of guilt.
Medication related ED
Certain medicines prescribed for a variety of conditions, may cause ED. If concerned or have experienced ED since starting a new medication, check with your GP or pharmacist whether it is a possible cause. In most cases there will be suitable alternatives. Do not stop taking prescribed medication unless your GP or other doctor advises to do so.
Medicines types that can cause ED include: -
- Diuretics (to reduce fluid in heart conditions and reduce high blood pressure)
- Anti- Hypertensives (to reduce blood pressure)
- Fibrates (for cholesterol; statins are more commonly used nowadays)
- Anti-psychotics (used to treat mental health conditions, such as schizophrenia and bi-polar disorder (eg. Risperidone)
- Anti-depressants (more common with the older types less commonly used nowadays)
- Corticosteroids (used to control inflammatory conditions such as rheumatoid arthritis, bronchitis)
- H2 – Antagonists (reduces stomach acid for likes of heartburn; newer PPIs types are used more nowadays)
- Anti- Convulsants (for epilepsy)
- Anti – Histamines (for allergies)
- Anti-Androgens (for hormone disorders)
- Cytotoxics (chemotherapy medication used to kill cancer cells)
It is important to note the ED is a rare side effect with most of these medicines.
To be continued.. causes and diagnosis next week
Disclaimer: Please ensure you consult with your healthcare professional before making any changes recommended
For comprehensive and free health advice and information call in to Whelehans, log on to www.whelehans.ie or dial 04493 34591.